Alert archive / Indiana / Beach Hazards Statements in 2024
Beach Hazards Statement 10, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Jul 17, 2024, 1:44 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jul 17, 2024, 4:00 PM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2024, 1:44 PM CDT (18:44 UTC)
- In effect from
- Jul 17, 2024, 4:00 PM CDT
- Expired
- Jul 18, 2024, 7:00 PM CDT
- In force
- 27 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744 WHUS43 KIWX 171844 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 244 PM EDT Wed Jul 17 2024 INZ103-MIZ177-277-180245- /O.NEW.KIWX.BH.S.0010.240717T2100Z-240718T1500Z/ Northern La Porte-Northern Berrien-Southern Berrien- 244 PM EDT Wed Jul 17 2024 /144 PM CDT Wed Jul 17 2024/ ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves building to 3 to 6 feet early this evening and continuing into early Thursday. Waves 2 to 3 feet Thursday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through Thursday morning, but dangerous swimming conditions may persist into Thursday afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
5 follow-up statements
851 WHUS43 KIWX 180146 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 946 PM EDT Wed Jul 17 2024 INZ103-MIZ177-277-181000- /O.CON.KIWX.BH.S.0010.000000T0000Z-240718T1500Z/ Northern La Porte-Northern Berrien-Southern Berrien- 946 PM EDT Wed Jul 17 2024 /846 PM CDT Wed Jul 17 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves building to 3 to 6 feet early this evening and continuing into early Thursday. Waves 2 to 3 feet Thursday afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through Thursday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
924 WHUS43 KIWX 180839 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 439 AM EDT Thu Jul 18 2024 INZ103-MIZ177-277-181645- /O.EXT.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 439 AM EDT Thu Jul 18 2024 /339 AM CDT Thu Jul 18 2024/ ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves 3 to 5 feet this morning, subsiding to 2 to 4 feet this afternoon. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
854 WHUS43 KIWX 181433 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1033 AM EDT Thu Jul 18 2024 INZ103-MIZ177-277-182245- /O.CON.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1033 AM EDT Thu Jul 18 2024 /933 AM CDT Thu Jul 18 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves 3 to 5 feet. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
051 WHUS43 KIWX 182128 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 528 PM EDT Thu Jul 18 2024 INZ103-MIZ177-277-190000- /O.CON.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 528 PM EDT Thu Jul 18 2024 /428 PM CDT Thu Jul 18 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves building to 3 to 5 feet through early evening. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
336 WHUS43 KIWX 182354 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 754 PM EDT Thu Jul 18 2024 INZ103-MIZ177-277-190100- /O.EXP.KIWX.BH.S.0010.000000T0000Z-240719T0000Z/ Northern La Porte-Northern Berrien-Southern Berrien- 754 PM EDT Thu Jul 18 2024 /654 PM CDT Thu Jul 18 2024/ ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT /7 PM CDT/ THIS EVENING... Waves will continue to diminish through the evening. However...a moderate swim risk remains in effect for La Porte and Berrien Counties. Dangerous currents are still possible, especially near piers, breakwalls, and river outlets. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 1:44 PM CDT, 0 minutes earlier. Its key messages:
- Showers and perhaps a thunderstorm exit the area early this evening.
- Less humid and cooler conditions for the remainder of the week.
- The next slight chance (20%) for showers and thunderstorms is Monday.
Area forecast discussion, Jul 17, 1:44 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
244 PM EDT Wed Jul 17 2024
.KEY MESSAGES...
- Showers and perhaps a thunderstorm exit the area early this
evening.
- Less humid and cooler conditions for the remainder of the
week.
- The next slight chance (20%) for showers and thunderstorms is
Monday.
&&
.DISCUSSION...
Issued at 243 PM EDT Wed Jul 17 2024
Showers and a couple thunderstorms are tracking southeast along a
secondary cold front this afternoon (note WPC's primary cold front
analyzed across southern IN). The overall environment is unfavorable
for upscale growth given poor mesoscale conditions. Forward speed is
swift, however, and this front will exit the area within the next 2-
3 hours. An upper-level low is still noted upstream with very little
moisture. This will drop south-southeast and could bring some
sprinkles tonight through early Thursday to far northwest Indiana.
Refreshing, cooler and dry for the new few days in the wake of this
upper-level low. High pressure settles over Illinois by Thursday
afternoon, gradually shifting through the weekend. As it shifts
east, return flow will result in slowly rising temperatures such
that highs in the low-80s are expected perhaps as early as Saturday,
but more likely Sunday. Scattered showers and storms threaten to
return to the forecast Monday in some guidance. Other members
suggest high pressure prevails a bit longer (quite plausible) which
would delay POPs until midweek.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 154 PM EDT Wed Jul 17 2024
Main cold front was working southeast, currently between KSBN
and KFWA. Widely scattered showers have developed along it with
little if any lightning noted thus far. Cigs/vsbys have remained
VFR for those few locations that encounter a shower. Given the
fast and limited nature, have left any mention out of KFWA, with
the threat for a shower ending after 19Z. Thereafter flight
concerns should most likely be nil with the only outside concern
being some patchy ground ground later tonight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ103.
OH...None.
MI...Beach Hazards Statement through Thursday morning for MIZ177-
277.
MARINE...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046.
&&
DISCUSSION...Brown
AVIATION...FisherHazardous weather outlook, Jul 17, 3:50 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 450 AM EDT Wed Jul 17 2024 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-180900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 450 AM EDT Wed Jul 17 2024 /350 AM CDT Wed Jul 17 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a low chance for showers and thunderstorms through this afternoon, primarily along and south of U.S. 24. Heavy rain, minor flooding or ponding of water on the roads, and lightning are the main threats. Gusty winds are possible this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are chances for showers and thunderstorms Monday afternoon into Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-180900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 450 AM EDT Wed Jul 17 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-MIZ177-277-180900- Northern La Porte-Northern Berrien-Southern Berrien- 450 AM EDT Wed Jul 17 2024 /350 AM CDT Wed Jul 17 2024/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. There is a moderate swim risk for Lake Michigan beaches. Breaking waves and currents are expected. There is a low chance for showers and thunderstorms this morning. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a moderate swim risk for Lake Michigan beaches. Breaking waves and currents are expected. There are chances for showers and thunderstorms Monday afternoon into Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:14 AM CDT | Special Weather Statement | IWX | Kosciusko, Whitley | 61 min |
| Jul 17, 1:43 PM CDT | Small Craft Advisory | IWX | 29 hr |
Nearby
Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.